Horse Side Vet Guide ®

Equine Health Resource

Bute, Banamine®, NSAID Overdose, Excessive Amount Given

Code Red - Call Your Vet Immediately, Even Outside Business Hours

Code Red - Call Your Vet Immediately, Even Outside Business Hours

    NSAIDS for horses are prescription drugs and should only be used under your vet’s supervision. NSAIDS have a narrow safety margin in horses, and it is fairly easy to overdose them.

    Overdoses of NSAIDs can cause life-threatening damage to the equine intestine and kidneys. These drugs are intended to be used once or twice daily, no more, and at a dose prescribed by your vet.

    Occasionally, a person will accidentally give too much phenylbutazone or other NSAID to a horse. This most commonly happens in ponies and younger horses, who are more susceptible to the effects of NSAIDs and are more easily overdosed using small amounts of these drugs. Rarely, a whole tube of phenylbutazone is accidentally given to a horse.

    More commonly, toxicity is caused by large doses repeatedly given over time.

    WHAT TO DO

    Talk to your vet immediately about your concern, noting the amount(s) given and when. Assess your horse’s general health using the Whole Horse Exam (WHE), paying particular attention to attitude and appetite, heart rate, rectal temperature and appearance of urine and manure.

    WHAT YOUR VET DOES

    Your vet will help you determine whether they need to examine and treat your horse. Early and aggressive prophylactic nursing care (especially IV fluids and certain protective medications) may reduce the harmful effects of a NSAID overdose.

    Helpful Terms & Topics in HSVGWritten, Reviewed or Shared by Experts in Equine Health

    Author: Doug Thal DVM Dipl. ABVP

    CONTACT US

    We're not around right now. But you can send us an email and we'll get back to you, asap.

    Sending